Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

6 month Transplant Visit

Posted Nov 11 2008 11:53am

I had my 6 month post-transplant visit with the Surgeon and Transplant Coordinator (Nurse) today.

I had expected to be decreased on my Immunosuppressants (Prograf and CellCept), but that didn’t happen. However, the target blood level for Prograf was slightly decreased, from 8-10 to 7-9; the CellCept is not adjusted according to blood level.  So I guess I was indirectly decreased, although not right now.

I did have 2 medications stopped:  Dapsone, which is for prevention of PCP (Pneumocystis Carinii Pneumonia) and Valcyte, which is for prevention of CMV (I was on a double dose since my donor was CMV + and I’m CMV negative). Apparently, the initial suppression of my T Cells with Campath has worn off, and thus I no longer need those 2 meds. 

As a side note, when I was still on orientation at the hospital I was hired for right out of nursing school, one of my first patients was a 10 year old who was less than 24 hours post-op from a living donor kidney transplant (in 1989, back in the days when Cyclosporine was used because Prograf hadn’t yet been invented). Campath had probably not yet been invented as well, and they were using a brand new class of drugs called “monoclonal antibodies”. This girl was given Orthoclone OKT3.  IIRC, this drug was not given prior or during transplant, but was given if there were initial signs of rejection.

This drug was pretty scary, as the side effects included chest pain, heart dysrhythmias, shortness of breath, wheezing, etc. It turns out that this girl had the chest pain and shortness of breath, and had to be put on oxygen and given several Albuterol treatments. I don’t think that this is used, as Campath or Thymoglobulin are the drugs of choice, and are given mainly to prevent rejection, while the OKT3 was (at least initially) used to TREAT acute rejection. How times have changed….

The other (very minor) issue was that I’ve had intermittent pain in my left abdomen, around where the transplant is. I wasn’t very concerned, but did tell the doctor. He examined me, and felt it was maybe a pulled muscle, or as I suspect, pain from sitting too long with jeans that have a tight waistband.

My labs continue to be stable. My hemoglobin is 11.9, so the Procrit continues, my creatinine is 1.2, my Prograf level is 9, and everything else looks great. I’ll post the labs tomorrow when I’m able to enter them into my spreadsheet.

I  had a split-second panic this morning, when packing my lunch box, I realized I forgot to take my morning meds yesterday. Nothing I could do about it, so I took them a little earlier today (I did take my evening meds last night). Just don’t tell my doctor :)

My BP continues to be excellent; 124/64. It’s been since last winter when I took my last BP med, which never ceases to amaze me. I was disappointed when I lost weight after gastric bypass, and had to have an INCREASE in BP meds, but now that my “natives” (kidneys) are totally shot, it was probably the kidney failure that caused the hypertension.

My weight is up 5 lbs since last month, so I need to cut down on my intake. I continue to walk daily at work, and Jackie and I started walking nightly. The problem is that I “graze” at work, so I’ll have to cut that out.

‘Til next time….

      
Post a comment
Write a comment:

Related Searches